Texas, 2021Flash Flood in Texas, July 1, 2021
July 1, 2021 · NWS EPZ · 1 event in 1 county or zone
The first surge of monsoon moisture still lingered over the Borderland and a weak mid-level trough moved through the El Paso area on July 1st. Weak mid and upper level winds kept storms motion very slow and a strong thunderstorm developed over central El Paso and dropped up to 2 inches of rain in a short period of time which created flash flooding in and around McKelligon Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first surge of monsoon moisture still lingered over the Borderland and a weak mid-level trough moved through the El Paso area on July 1st. Weak mid and upper level winds kept storms motion very slow and a strong thunderstorm developed over central El Paso and dropped up to 2 inches of rain in a short period of time which created flash flooding in and around McKelligon Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 1:42 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 1, 1:42 PM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
242 PM MDT Thu Jul 1 2021
.SYNOPSIS...
Upper high pressure centered over central Texas will move to over
New Mexico Friday and then to northern Arizona Saturday and
Sunday. This will turn the upper flow around to the north. Though
moisture will remain mostly unchanged, rain showers and
thunderstorms will become a bit more spotty. The trade off is that
the atmosphere will become more unstable; thus the risk of strong
to severe thunderstorms will increase across the Borderland for
the Fourth of July holiday weekend. Temperatures will warm a bit,
but remain below normal through the weekend.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Large upper high located over central TX and low level easterly
winds in place has given us a typical monsoon pattern across the
CWA. After widespread 1-4" rains east of the Divide, dew points
remain very high with PW's around 1.5". Looking at satellite, still
have a disturbance south of the Big Bend the models have not handled
well as it was supposed to be up into our eastern zones today, but
there is what appears to be a stretching deformation zone across
eastern zones this afternoon. There's scattered thunderstorms all
across the CWA, mainly generated initially off of the higher terrain
and moving north on the western side of the upper high. With the
moisture in place and the threat for training storms over the higher
terrain, heavy rain and flash flooding remain a threat, so will be
extending the flash flood watch for the mountains through 06Z. There
doesn't appear to be much upper forcing overnight, but there has
been some isolated to scattered showers each night during this moist
period and just kept in some low pops areawide. Overnight lows
again should be similar to last couple of nights which is mainly mid
60s to lower 70s.
For Friday, upper high will be moving into NM with moisture trapped
underneath it. This usually leads to diurnal storms starting over
the mountains and then outflows spreading storms onto the lowlands.
Moisture will still be prevalent with dew points in the upper 50s to
mid 60s. Not much shear so popcorn storms likely with locally heavy
rain the main threat. With high building over area even more, think
most areas will see some afternoon sun and highs will likely be the
warmest since late last week. Still think a decent CU field
developing and deep moisture will limit mixing and went in between
guidance numbers, but closer to the cooler side which was the MAV.
&&
.LONG TERM...Friday night through Thursday...
Models have been consistent over the mid to long term with the
overall pattern. Upper high over southern Texas Panhandle will
drift over New Mexico Friday afternoon and the continuing up to
northern Arizona/southern Utah for the weekend. Typically moisture
would decrease some as our upper flow turns north, but in this
instance models still keeping PWs around 1.2 to 1.5 inches through
the weekend and into Tuesday. Still expect shower/thunderstorm
coverage will be a bit spottier than what we have seen. However,
the airmass will become more unstable. CAPE values of 500-1000
J/kg will become widespread over the weekend into Mon/Tue, with
isolated values around 1500 J/kg. Directional shear profile will
also be adequate so expect some storms over the next several days
to be strong with a few becoming severe. High PWs still could
cause flooding issues though not expected to be as widespread as
the past 3 days.
Both GFS/ECMWF show upper high strengthening over Arizona/Four
Corners area Wed/Thur and beginning to entrain drier continental
air. Thus by these two days, we may revert back to isolated
mountain thunderstorms and just slight chances over the lowlands.
&&
.AVIATION...18Z TAF CYCLE...
Mostly VFR conditions at TAF sites today, with the best chance for
temporary IFR due to TS at KTCS between 20-01Z. Skies generally
FEW-SCT060 SCT-BKN100, with CB over mountains and Mexican airspace
by 00Z. VCTS included at KELP/KLRU due to confidence of isolated
TS development with some greater cloud breaks this afternoon east.
Winds variable under 10KTS except near TS. Visibility should
remain unlimited except near thunderstorms.
&&
.FIRE WEATHER...
Moisture will persist over the region going into next week with
upper high moving into the Four Corners region this weekend. This
will lead to daily thunderstorm chances with locally heavy rain the
main threat. Temperatures will be warming back toward normal, but
will likely stay a few degrees below even into the middle of next
week. Relative humidities will remain at or above 25% for the
coming days with good overnight recoveries. Vent rates will be
limited with light winds throughout the atmosphere as upper high
builds over the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 71 90 69 90 / 30 40 50 40
Sierra Blanca 68 87 66 84 / 30 40 40 40
Las Cruces 68 88 65 89 / 30 40 50 40
Alamogordo 66 88 64 87 / 40 70 50 40
Cloudcroft 49 64 51 68 / 80 80 50 90
Truth or Consequences 66 88 65 88 / 30 60 50 40
Silver City 63 83 62 82 / 50 70 60 80
Deming 67 89 65 90 / 30 40 50 30
Lordsburg 69 88 66 90 / 50 40 50 40
West El Paso Metro 70 91 69 91 / 30 40 50 40
Dell City 68 90 66 87 / 30 40 40 40
Fort Hancock 69 91 69 92 / 30 40 50 40
Loma Linda 66 82 66 82 / 30 40 40 50
Fabens 69 90 69 91 / 30 40 40 30
Santa Teresa 68 88 67 88 / 30 40 50 30
White Sands HQ 68 87 68 87 / 30 40 50 50
Jornada Range 68 86 64 86 / 40 40 50 40
Hatch 68 88 65 90 / 30 40 50 40
Columbus 69 87 66 88 / 30 40 50 30
Orogrande 66 89 66 87 / 30 50 40 40
Mayhill 56 74 56 76 / 70 80 60 80
Mescalero 55 73 55 77 / 70 80 60 80
Timberon 52 72 55 74 / 60 80 50 80
Winston 56 81 58 82 / 40 70 50 80
Hillsboro 62 85 62 85 / 40 50 50 70
Spaceport 65 86 63 87 / 30 40 50 40
Lake Roberts 57 83 56 84 / 60 70 50 80
Hurley 58 85 62 85 / 50 60 50 70
Cliff 64 89 62 88 / 60 70 50 50
Mule Creek 62 87 60 86 / 50 70 50 70
Faywood 64 85 63 84 / 50 50 50 70
Animas 67 89 65 90 / 40 40 50 30
Hachita 68 88 65 89 / 30 40 50 30
Antelope Wells 65 87 64 87 / 40 40 50 40
Cloverdale 64 84 63 84 / 40 40 60 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ402-403-408-
414>416.
TX...None.
&&
26-Grzywacz/17-HefnerHazardous weather outlook, Jul 1, 10:01 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Thu Jul 1 2021
NMZ401>417-TXZ418>424-021800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Thu Jul 1 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Isolated to widely scattered lowland thunderstorms are expected
again this afternoon and evening with scattered to numerous
coverage in the mountains. Locally heavy rainfall amounts are
possible, especially in the Sacramento Mountains and the Blacks
Range where over 2 inches of rain may occur and cause flash
flooding. A Flash Flood Watch is in effect until 6 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A daily chance for showers and thunderstorms will continue through
the period. The main threat will continue to be locally heavy rain
and flooding, although a day or two may have a threat for gusty
winds and small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested again this afternoon and evening
to help monitor the flash flooding situation across the region.
26
Flash Flood, El Paso
- When
- July 1, 4:25 PM MST to 7:00 PM MST
- Where
- El Paso County, 3.88 mi NE of Smeltertown to 2.87 mi ENE of Smeltertown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.825, -106.481
Gateway South near Fred Wilson became impassable with a car stranded in the flood waters. Ellerthorpe and US 54 was also closed due to flooding. The heavy rain created a rock slide that caused McKelligon Canyon Road to be blocked with 100 people stranded at an outdoor concert in the area. A video of a home with several inches of water causing damage inside was also obtained via social media in the same general area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972236.